Alert archive / North Dakota / High Wind Watches in 2014

High Wind Watch 1, NWS Grand Forks, ND

November 6, 201413 counties in Minnesota; 17 counties in North Dakota

NWS Grand Forks, ND issued this high wind watch at Nov 6, 2014, 4:57 PM CST for 13 counties in Minnesota; 17 counties in North Dakota. It took effect at Nov 7, 2014, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 6, 2014, 4:57 PM CST (22:57 UTC)
In effect from
Nov 7, 2014, 12:00 PM CST
Expired
Nov 7, 2014, 3:22 AM CST
In force
Issued by
NWS Grand Forks, ND
All 30 counties

Becker County, MN, Clay County, MN, Grant County, MN, Kittson County, MN, Mahnomen County, MN, Marshall County, MN, Norman County, MN, Otter Tail County, MN, Pennington County, MN, Polk County, MN, Red Lake County, MN, Roseau County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 9 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.0 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2014-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2014-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

567 
WWUS73 KFGF 062257
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
457 PM CST THU NOV 6 2014


MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-080300-
/O.NEW.KFGF.HW.A.0001.141107T1800Z-141108T0300Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
457 PM CST THU NOV 6 2014

...HIGH WIND WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY AFTERNOON THROUGH
FRIDAY EVENING. 

* TIMING...FRIDAY AFTERNOON THROUGH FRIDAY EVENING.

* WINDS...VERY STRONG NORTHWEST WINDS WILL DEVELOP BEHIND A COLD FRONT
  FRIDAY AFTERNOON AND CONTINUE FRIDAY EVENING ALONG AND WEST OF
  THE RED RIVER VALLEY. EXPECT WINDS FROM 30 TO 40 MPH WITH GUSTS
  OF 60 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

DK
1 follow-up statement
587 
WWUS73 KFGF 070922
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
322 AM CST FRI NOV 7 2014

MNZ001>005-007-008-013>015-022-027-029-030-040-NDZ006>008-014>016-
024-026>030-038-039-049-052>054-080300-
/O.UPG.KFGF.HW.A.0001.141107T1800Z-141108T0300Z/
/O.NEW.KFGF.WI.Y.0013.141107T1800Z-141108T0300Z/
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-WEST MARSHALL-EAST MARSHALL-
PENNINGTON-RED LAKE-EAST POLK-MAHNOMEN-WEST BECKER-WILKIN-
WEST OTTER TAIL-GRANT-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-
EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-
CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH-
INCLUDING THE CITIES OF...CROOKSTON...EAST GRAND FORKS...
HALSTAD...MOORHEAD...HALLOCK...ROSEAU...WARREN...NEWFOLDEN...
THIEF RIVER FALLS...RED LAKE FALLS...FOSSTON...MAHNOMEN...
DETROIT LAKES...BRECKENRIDGE...FERGUS FALLS...ELBOW LAKE...
CANDO...LANGDON...CAVALIER...MADDOCK...LEEDS...DEVILS LAKE...
GRAFTON...NEW ROCKFORD...LAKOTA...GRAND FORKS...COOPERSTOWN...
FINLEY...MAYVILLE...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
322 AM CST FRI NOV 7 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CST THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CST THIS
EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...FRIDAY AFTERNOON THROUGH FRIDAY EVENING.

* WINDS...STRONG NORTHWEST WINDS WILL DEVELOP BEHIND A COLD FRONT
  FRIDAY AFTERNOON AND CONTINUE FRIDAY EVENING ALONG AND WEST OF
  THE RED RIVER VALLEY. EXPECT WINDS FROM 30 TO 40 MPH WITH GUSTS
  OF 50 MPH POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this high wind watch went out at Nov 6, 3:43 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 6, 3:43 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
343 PM CST THU NOV 6 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 340 PM CST THU NOV 6 2014

CHALLENGE FOR THE FORECAST INCLUDES P-TYPE WITH WAA TONIGHT INTO
FRIDAY MORNING. THE NEXT CHALLENGE WILL BE THE MAGNITUDE OF THE
WIND SPEEDS THAT DEVELOP IN THE WAKE OF THE COLD FRONT FRIDAY
AFTERNOON.

TONIGHT WAA CONTINUES WITH 850MB TEMPS CLIMBING TO 10 C BY 18Z
TOMORROW. UNDERNEATH THAT WAA EXPECTING DECOUPLING QUICKLY THIS
EVENING AS SFC RIDGE AXIS IS STILL LINGERING ACROSS E ND. SFC
TEMPS WILL FALL BELOW FREEZING QUICKLY THIS EVENING AS SKIES WILL
BE MOSTLY CLEAR. SETTING THE STAGE FOR LIGHT FREEZING RAIN
POSSIBLE...THOUGH ROAD AND GROUND TEMPS ARE STILL RELATIVELY
WARM...THE EXCEPTION IS THE AREAS THAT RECEIVED THE MOST SNOW FALL
YESTERDAY...SOUTHERN DEVILS LAKE BASIN AND HIGHER ELEVATION OF
OTTERTAIL AND BECKER COUNTIES. THESE SPOTS MAY HAVE A HIGHER RISK
FOR FREEZING RAIN...IF PRECIP OCCURS. SOUTH WINDS WILL WITH INCREASE
OVERNIGHT INCREASING MIXING AND LESSENING THE TIME AND RISK OF
FREEZING RAIN.

THE WAA PRECIP BAND QUICKLY WORKS EAST IN THE MORNING AND SW SFC
WINDS WITH AFOREMENTIONED WARM BLYR TEMPS WILL ALLOW TEMPS TO PEAK
IN THE EARLY TO MID AFTN IN THE 40S AND 50S.

BY LATE AFTN THE COLD FRONT AND SHOWER ACTIVITY PUSHES INTO THE
CWA. MIXING TO 850MB WITH STRONG COLD AIR ADVECTION WILL HELP
REALIZE THE WIND POTENTIAL TO THE SFC. THE BUFR SOUNDINGS SHOW THE
GFS TO MIX DOWN 40 TO 45 KTS ACROSS THE VALLEY AND E ND WHEREAS
THE NAM IS LESS WITH 30 TO 40 KTS TO MIX. EITHER WAY THE POTENTIAL
IS THERE FOR WIND HEADLINES TOMORROW. MOST LIKELY AN ADVISORY BUT
POSSIBLY A WARNING DEPENDING EFFICIENCY OF THE MIXING. NOT
CONFIDENT ENOUGH ON HIGH WIND WATCH.

FRIDAY NIGHT WIND GUSTS WILL DIMINISH BUT SUSTAINED WINDS WILL
CONTINUE IN THE 15 TO 20 KT RANGE WITH THE RAIN SHOWERS EXITING TO
THE EAST AND POSSIBLY TURNING TO SNOW SHOWERS AS THE COLUMN
CONTINUES TO COOL.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 340 PM CST THU NOV 6 2014

SATURDAY TO SUNDAY...FLOW ALOFT REMAINS CYCLONIC AT 500MB WITH
SLIGHT CHC OF -SN AS THE NEXT WEAK VORT MAX SLIDES ACROSS THE
NORTHERN PLAINS SATURDAY NIGHT INTO SUNDAY. ACCUMULATIONS OF LESS
THAN AN INCH CAN BE EXPECTED.

SUNDAY NIGHT TO THURSDAY...LONG WAVE RIDGE/TROUGH BUILDS OVER
WESTERN NORTH AMERICA/GREAT LAKES RESPECTIVELY AFTER DAY 4 AND
THEN WEAKENS FROM DAY 7 ONWARD. BOTH TROUGH AND RIDGE SHIFT
SLIGHTLY EAST THROUGH THE PERIOD. THE ECMWF WAS FASTER THAN THE
GFS. THE GFS BECOMES FASTER SOLUTION BY THE END OF THE PERIOD.
BOTH THE ECMWF AND THE GFS ARE TRENDING FASTER IN THE LAST COUPLE
MODEL RUNS. HOWEVER NEAR THE END OF THE PERIOD THE GFS AND ECMWF
WERE TRENDING SLOWER. WILL PREFER THE SLOWER GFS IN THE BEGINNING
OF THE PERIOD AND THE SLOWER ECMWF AT THE END OF THE PERIOD.

HIGH TEMPS WERE GENERALLY INCREASED ONE TO THREE DEGREES ON MON AND
TUE AND INCREASED ONE OR TWO DEGREES ON WED AND THU FROM THE EARLY
MORNING PACKAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1245 PM CST THU NOV 6 2014

MOSTLY MVFR CIGS WERE LOCATED OVER THE NORTHERN RED RIVER VALLEY OR
NORTH OF A LINE FROM BAKER ND TO DVL TO GRAFTON TO FSE. IFR CIGS
WERE LOCATED ROUGHLY EAST OF A LINE FROM FGN TO DTL TO EAST OF FFM.
SOME HOLES WERE IN THE CLOUD DECK FROM FAR NORTH ALONG THE RED
RIVER. CLOUDS OVER THE RED RIVER ARE EXPECTED TO DISSIPATE BY LATE
AFTERNOON. MVFR CLOUDS OVER NORTHWEST ZONES SHOULD DISSIPATED EARLY
THIS EVENING. IFR CIGS OVER EASTERN ZONES SHOULD RISE THIS AFTERNOON
AND DISSIPATE THIS EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...JK
LONG TERM...JK/HOPPES
AVIATION...HOPPES
Hazardous weather outlook, Nov 6, 3:16 AM CST, 13 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
316 AM CST THU NOV 6 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
316 AM CST THU NOV 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 50 MPH WILL
BE LIKELY FRIDAY AFTERNOON. THERE IS A LOW PROBABILITY THAT
SLIGHTLY HIGHER GUSTS MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

Nearby

High Wind Watches in North Dakota, 2014High Wind Watches in Minnesota, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.